Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Kansas City, MO

May 27, 2017Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 5:22 PM CDT for Cass County, Jackson County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 5:22 PM CDT (22:22 UTC)
Expired
May 27, 2017, 6:00 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 9 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:29 PM CDTHAIL 0.752 Ene Grandview, MODIME SIZE HAIL REPORTED NEAR LONGVIEW IN LEES SUMMIT VIA TWITTER
May 27, 5:42 PM CDTHAIL 11 Nw Lone Jack, MOQUARTER SIZE HAIL REPORTED IN LONE JACK BY NWS EMPLOYEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS53 KEAX 272222
SVREAX
MOC037-095-272300-
/O.NEW.KEAX.SV.W.0083.170527T2222Z-170527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT SAT MAY 27 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Cass County in west central Missouri...
  Southern Jackson County in west central Missouri...

* Until 600 PM CDT

* At 522 PM CDT, a severe thunderstorm was located near Raymore,
  moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lee's Summit, Grandview, Belton, Raymore, Pleasant Hill, Greenwood,
  Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity
  Village and Tarsney Lakes.

This includes Interstate 470 between mile markers 6 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9457 3898 9411 3880 9412 3879 9413
      3878 9455
TIME...MOT...LOC 2222Z 256DEG 31KT 3885 9447 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
4 follow-up statements
948 
WWUS53 KEAX 272230
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
530 PM CDT SAT MAY 27 2017

MOC037-095-272300-
/O.CON.KEAX.SV.W.0083.000000T0000Z-170527T2300Z/
Cass MO-Jackson MO-
530 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CASS AND SOUTHERN JACKSON COUNTIES...

At 530 PM CDT, a severe thunderstorm was located over Greenwood,
moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lee's Summit, Grandview, Raymore, Pleasant Hill, Greenwood, Lake
Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity Village and
Tarsney Lakes.

This includes Interstate 470 between mile markers 6 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9411 3880 9412 3879 9413 3878 9446
      3893 9451
TIME...MOT...LOC 2230Z 256DEG 35KT 3886 9433 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
632 
WWUS53 KEAX 272240
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
540 PM CDT SAT MAY 27 2017

MOC037-095-272300-
/O.CON.KEAX.SV.W.0083.000000T0000Z-170527T2300Z/
Cass MO-Jackson MO-
540 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CASS AND SOUTHEASTERN JACKSON COUNTIES...

At 540 PM CDT, a severe thunderstorm was located over Lone Jack, or
near Lake Lotawana, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lee's Summit, Pleasant Hill, Greenwood, Lake Lotawana, Lake
Winnebago, Lone Jack, Baldwin Park and Tarsney Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9411 3880 9412 3879 9413 3879 9437
      3894 9438
TIME...MOT...LOC 2240Z 256DEG 31KT 3888 9422 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
995 
WWUS53 KEAX 272248
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
548 PM CDT SAT MAY 27 2017

MOC037-272258-
/O.CAN.KEAX.SV.W.0083.000000T0000Z-170527T2300Z/
Cass MO-
548 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3891 9411 3883 9412 3884 9422 3894 9422
      3896 9411
TIME...MOT...LOC 2248Z 256DEG 31KT 3890 9413 

$$

MOC095-272300-
/O.CON.KEAX.SV.W.0083.000000T0000Z-170527T2300Z/
Jackson MO-
548 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JACKSON COUNTY...

At 548 PM CDT, a severe thunderstorm was located near Lone Jack, or
near Lake Lotawana, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lone Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 9411 3883 9412 3884 9422 3894 9422
      3896 9411
TIME...MOT...LOC 2248Z 256DEG 31KT 3890 9413 

HAIL...1.00IN
WIND...<50MPH
 
$$

Blair
579 
WWUS53 KEAX 272252
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT SAT MAY 27 2017

MOC095-272301-
/O.EXP.KEAX.SV.W.0083.000000T0000Z-170527T2300Z/
Jackson MO-
552 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3891 9411 3883 9412 3884 9422 3894 9422
      3896 9411
TIME...MOT...LOC 2251Z 256DEG 31KT 3891 9410 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:21 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 27, 3:21 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
321 PM CDT Sat May 27 2017

.Discussion...
Issued at 321 PM CDT SAT MAY 27 2017

Severe thunderstorms are exiting the area this afternoon with a few
garden variety thunderstorms in its wake. These thunderstorms will
last into the evening before pushing south and east of the area.
That will set the stage for a nice and dry latter half of the
holiday weekend.

Sunday expect mostly cloudy conditions in the morning clearing from
west to east from late morning into the afternoon. Highs will be in
the mid to upper 70s. Surface high pressure will build into the
forecast area for Memorial Day keeping conditions dry with highs in
the mid 70s to lower 80s.

Monday night through Tuesday night...a upper level trough will be
located over the northern Great Lakes. A few shortwaves will be
rounding the base of this trough which will impinge on the area and
bring the chance for showers and thunderstorms through this period.
Highs Tuesday will be in the mid to upper 70s.

On Wednesday through Wednesday night...the upper level trough over
the northern Great Lakes lifts northeastward into southeastern
Canada as surface high pressure builds into the region. This will
keep conditions dry with highs in the mid to upper 70s.

Thursday through Saturday...the latter part of the work week into
the early part of next weekend looks to be active with the chance
for a few rounds of shortwaves that will eject out from a trough as
it moves from the Desert southwest into the central and southern
Plains. highs through this period will range from the mid 70s to the
lower 80s.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT MAY 27 2017

The main line of thunderstorms has moved through the terminals
with just light showers and thunderstorms in its wake. These
storms will affect the terminals through 19Z with VFR conds
prevailing through the remainder of the afternoon and evening.
Early tomorrow morning, models agree MVFR cigs will move into the
terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up
to low end VFR conds with cigs btn 3-4kft.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Sat May 27 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
542 AM CDT Sat May 27 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread thunderstorm activity is expected today as a very
 unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No severe weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 27, 3:34 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     BOONVILLE               38.96N 92.75W
05/27/2017                   COOPER             MO   EMERGENCY MNGR

            POWER LINES DOWN

0240 PM     TSTM WND DMG     5 S BOONVILLE           38.89N 92.75W
05/27/2017                   COOPER             MO   EMERGENCY MNGR

            SCATTERED TREE DAMAGE ACROSS MUCH OF COOPER COUNTY

&&

DH
Local storm report, May 27, 3:37 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             4 S COAL                38.26N 93.60W
05/27/2017  U2.00 INCH       HENRY              MO   EMERGENCY MNGR

            REPORT FROM EM OF SEVERAL VEHICHLES WITH WINDSHIELDS
            BROKEN OUT DUE TO HAIL AT THE BUCKSAW MARINA. HAIL SIZE
            UNKNOWN.

&&

LG
Local storm report, May 27, 4:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     4 NW HARRISONVILLE      38.70N 94.40W
05/27/2017                   CASS               MO   LAW ENFORCEMENT

            DELAYED REPORT OF TREES DOWN ON BARN AND FENCE, 12 INCHES
            AND 20 PLUS INCHES IN DIAMETER, RESPECTIVELY.

&&

LG
Local storm report, May 27, 4:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     CLINTON                 38.37N 93.78W
05/27/2017                   HENRY              MO   PUBLIC

            LARGE TREE UPROOTED IN THE TOWN OF CLINTON

&&

SBLAIR
Local storm report, May 27, 5:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             BALLARD                 38.37N 94.15W
05/27/2017  E2.50 INCH       BATES              MO   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED TENNIS BALL SIZE HAIL IN BALLARD

&&

LG
Special weather statement, May 27, 5:16 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
516 PM CDT SAT MAY 27 2017

MOZ037-043-272245-
Cass MO-Jackson MO-
516 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Lee's Summit, Leawood, Grandview, Belton, Raymore, Greenwood, Lake
Lotawana, Lake Winnebago and Unity Village.

This includes Interstate 470 between mile markers 4 and 10.

LAT...LON 3879 9461 3892 9461 3897 9427 3882 9428
TIME...MOT...LOC 2216Z 246DEG 34KT 3885 9457

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:41 AM CDTSpecial Weather StatementEAXAtchison, Holt34 min
May 27, 8:30 AM CDTSpecial Weather StatementEAXClay, Platte30 min
May 27, 8:33 AM CDTSpecial Weather StatementEAXNodaway27 min
May 27, 9:06 AM CDTSpecial Weather StatementEAXClinton39 min
May 27, 9:13 AM CDTSpecial Weather StatementEAXGentry, Harrison, Worth47 min
May 27, 9:29 AM CDTSpecial Weather StatementEAXCaldwell46 min
May 27, 9:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Grundy, Livingston, Ray34 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningEAXCass, Jackson50 min
May 27, 12:29 PM CDTSevere Thunderstorm WarningEAXBates46 min
May 27, 12:49 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Lafayette56 min
May 27, 1:15 PM CDTTornado WarningEAXHenry30 min
May 27, 1:36 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis, Saline43 min
May 27, 2:08 PM CDTSevere Thunderstorm WarningEAXCooper52 min
May 27, 5:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 27, 5:47 PM CDTSpecial Weather StatementEAXJohnson43 min
May 27, 6:13 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline35 min
May 27, 6:43 PM CDTSpecial Weather StatementEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.